Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 70, NWS Springfield, MO

July 21, 2015Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 21, 2015, 7:03 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2015, 7:03 AM CDT (12:03 UTC)
Expired
Jul 21, 2015, 1:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Tulsa radar (KINX), 137 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WGUS53 KSGF 211203
FFWSGF
KSC021-037-211800-
/O.NEW.KSGF.FF.W.0070.150721T1203Z-150721T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 AM CDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  SOUTHWESTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 100 PM CDT.

* AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS ALONG THE ROUTE 400 CORRIDOR OF          
  NORTHWEST CHEROKEE COUNTY AND SOUTHWEST CRAWFORD COUNTY HAS        
  RECEIVED UP TO TWO INCHES OF RAIN IN A SHORT AMOUNT OF TIME.  THIS 
  HEAVY RAIN WILL CREATE FLASH FLOODING ALONG LIGHTNING AND CHERRY   
  CREEKS...ALONG WITH THEIR SMALLER TRIBUTARIES. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...CARONA...HALLOWELL...
  MCCUNE...ROSELAND...SCAMMON...SHERMAN...SHERWIN...SKIDMORE AND WEST
  MINERAL. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3746 9510 3746 9508 3740 9490 3737 9484
      3734 9481 3726 9481 3723 9484 3714 9496
      3711 9504 3712 9508 3738 9508 3739 9509

$$

CRAMER
1 follow-up statement
223 
WGUS73 KSGF 211757
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT TUE JUL 21 2015

KSC021-037-211807-
/O.EXP.KSGF.FF.W.0070.000000T0000Z-150721T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-CRAWFORD KS-
1257 PM CDT TUE JUL 21 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN CHEROKEE AND
SOUTHWESTERN CRAWFORD COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3746 9510 3746 9508 3740 9490 3737 9484
      3734 9481 3726 9481 3723 9484 3714 9496
      3711 9504 3712 9508 3738 9508 3739 9509

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:23 AM CDT, 40 minutes earlier.

Area forecast discussion, Jul 21, 6:23 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 AM CDT Tue Jul 21 2015

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 238 AM CDT TUE JUL 21 2015

Convection has shifted south of the area tonight with main area of
concentration across northern Oklahoma and Arkansas. Have removed
QPF for the overnight hours with minor pops across the south and
southwest CWA. Still quite muggy across the forecast area with dew
points hovering in the upper 60s to mid 70s and temperatures in
the low to mid 70s. Effective frontal boundary has shifted south
into northern Arkansas and was serving as the focus for ongoing
convection. A secondary front was located over northern Missouri
with quite a bit drier air behind that boundary with dew points in
the low to mid 60s.

Forecast focus will be with convection chances over the next few
days as the front will begin to meander back to the north.

&&

.SHORT TERM...(Today and Tonight)
Issued at 238 AM CDT TUE JUL 21 2015

Some of that aforementioned drier air will begin to make it into
the forecast area today/tonight as surface high pressure builds
down into the region. Southern Missouri will be in that transition
zone between the drier air and the soupy air and we can't rule out
some scattered convection today there, but the majority of
convection today should remain to our south across Oklahoma and
Arkansas. Don't have to worry about the heat index across the area
today with that drier air mass moving in. Surface high pressure
will begin to shift east of the area tonight and may begin to see
some more of that moisture begin to creep back into the area on
the western side of the surface ridge over extreme southeast
Kansas into the southwest corner of MO. Will have a bit higher
pops over that region during the nighttime.

.LONG TERM...(Wednesday through Monday)
Issued at 238 AM CDT TUE JUL 21 2015

Things will become more unsettled early on in the long term
period. That moisture will stream back into the region full force
on Wednesday and a warm front will lift back into the area.
Instability will increase during the afternoon as a result and
thunderstorm chances will be more widespread. As we head into
Wednesday night, the low level jet will increase and interact with
a west to east frontal boundary in the Plains with a thunderstorm
complex likely to develop just to our northwest. This will track
across our area late Wednesday night into Thursday with our
highest forecast QPF expected over central Missouri.

The upper level ridge will begin to amplify over the Plains
Thursday night into Friday with our eastern CWA still on the
eastern side of that ridge and having the possibility of continued
convection chances. The ridge is expected to expand northeastward
over the area this weekend lending to more hot and humid
conditions and the potential for future heat related products.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)

Pilots flying in and out of the southwest Missouri airports should
monitor radar trends today and tonight. Showers and thunderstorms
were stationary west of Ozarks this morning, and were not showing
much indication of impacting the airports.

However, the chances are not zero, as some of the short term models
actually brings the rain into southern Missouri later this morning
and afternoon.

Look for light northeast breezes under mostly cloudy skies today.

Safe travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Jul 21, 3:44 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 AM CDT TUE JUL 21 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
344 AM CDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

   SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS SOUTHERN
   AND SOUTHWEST MISSOURI INTO EXTREME SOUTHEAST KANSAS. NO SEVERE
   STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

   THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON WEDNESDAY INTO
   THURSDAY AS A FRONT LIFTS BACK INTO THE AREA AND INSTABILITY
   INCREASES ACROSS THE REGION. HEAVY RAIN WILL BE THE MAIN RISK
   WITH THESE STORMS...ESPECIALLY LATE WEDNESDAY NIGHT INTO THURSDAY.

  AFTERNOON HEAT INDEX VALUES WILL THEN AGAIN APPROACH 100
  DEGREES BY THE END OF THIS WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Jul 21, 5:22 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     THOMASVILLE             36.79N 91.53W
07/20/2015                   OREGON             MO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TREE DOWN NEAR THOMASVILLE.
            TIME ESTIMATED BY RADAR.

&&

BURCHFIELD

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.